A patient who had been taking phenelzine daily for 10 days was given 50mg of oral levodopa. In just over an hour his blood pressure had risen from 135/90 mmHg to about 190/130 mmHg, and despite a 5mg intravenous injection of phentolamine it continued to rise over next 10 minutes to 200/135 mmHg, before falling after a further 4mg injection of phentolamine. The following day experiment was repeated with levodopa 25 mg, but no blood pressure changes were seen. Three weeks after withdrawal of phenelzine even 500mg of levodopa had no hypertensive effect (See reference number 1).
Similar cases of severe, acute hypertension, accompanied in most instances by flushing, throbbing and pounding in head, neck and chest, and light-headedness have been described in other case reports and studies
involving concurrent use of levodopa with pargyline,(See reference number 2)nialamide,
A study in 12 healthy subjects given a single dose of levodopa/benserazide with moclobemide 200mg twice daily found that nausea,vomiting and dizziness were increased, but no significant hypertensive reaction was seen (See reference number 7).
Not fully understood. Levodopa is enzymatically converted in body, firstly to dopamine and then to noradrenaline, both of which are normally broken down by monoamine oxidase. But in presence of an MAOI this breakdown is suppressed, which means that total levels of dopamine and noradrenaline are increased. Precisely how this then leads to a sharp rise in blood pressure is not clear, but either dopamine or noradrenaline, or both, directly or indirectly stimulate alpha-receptors of cardiovascular system.
The interaction between non-selective MAOIs (listed in table 1 below,) and levodopa on its own is well documented, serious and potentially life-threatening. Patients should not be given levodopa on its own during treatment with any of these MAOIs,nor for a period of 2 to 3 weeks after their withdrawal. Note that this interaction is inhibited by presence of dopa-decarboxylase inhibitors(See reference number 4)such as carbidopa and benserazide (as in Sinemet and Madopar) so that a serious interaction is unlikely to occur with these preparations. Even so, manufacturers continue to list MAOIs among their contraindications.
No important acute adverse interaction appears to occur between levodopa/benserazide and moclobemide,but some adverse effects can apparently occur.
Hunter KR,Boakes AJ, Laurence DR, Stern GM. Monoamine oxidase inhibitors and L-dopa. BMJ (1970) 3, 388.
Hodge JV. Use of monoamine-oxidase inhibitors. Lancet (1965) i,764–5.
Friend DG,Bell WR, Kline NS. The action of L-dihydroxyphenylalanine in patients receiving nialamide. Clin Pharmacol Ther (1965) 6, 362–6.
Teychenne PF,Calne DB, Lewis PJ, Findley LJ. Interactions of levodopa with inhibitors of monoamine oxidase and L-aromatic amino acid decarboxylase. Clin Pharmacol Ther (1975) 18, 273–7.
Sharpe J,Marquez-Julio A, Ashby P. Idiopathic orthostatic hypotension treated with levodopa and MAO inhibitor: a preliminary report. Can Med Assoc J (1972) 107, 296–300.
Kassirer JP,Kopelman RI. A modern medical Descartes. Hosp Pract (1987) 22, 17–25.
Dingemanse J. An update of recent moclobemide interaction data. Int Clin Psychopharmacol (1993) 7,167–80.
|Table 1 Monoamine oxidase inhibitors (MAOIs)|
|Irreversible non-selective MAO-inhibitors (MAO-A and MAO-B)||Reversible Inhibitors of MAO-A (RIMAs)||Irreversible inhibitors of MAO-B*|
|Tranylcypromine with trifluoperazine|